Novel Immunomodulating Therapy Ipilimumab Induced Acute Adrenal Insufficiency Secondary to Autoimmune Hypophysitis in a Patient with Squamous Cell Lung Carcinoma

Presentation Number: FRI 554
Date of Presentation: April 1st, 2016

Deborah Chon*1, Asha Mansukhani Robertson2 and Shalini Bhat3
1UCLA Health, Los Angeles, CA, 2University of California, Los Angeles, Manhattan Beach, CA, 3David Geffen School of Medicine at UCLA and VA Greater Los Angeles Healthcare Systems, Los Angeles, CA

Abstract

Introduction

Ipilimumab (IP) is a human monoclonal antibody against cytotoxic T-lymphocyte antigen 4 that is FDA approved for the treatment of metastatic melanoma and is being investigated for treating other solid tumors such as lung carcinomas. IP induces severe immune-related adverse events (irAEs) and endocrine irAEs are among the least recognized but among the highly symptomatic to occur. Before anti-CTLA4 therapy, autoimmune hypophysitis (AIH) was a rare disease confined primarily to postpartum women. AIH has emerged as a distinctive side effect of CTLA4-blocking antibodies. The median time to onset is 4 months after initiating treatment with IP, and symptomatic secondary adrenal insufficiency occurred in 84% of patient with hypophysitis in one series 1. We describe a case of hypophysitis presenting with acute adrenal insufficiency after his 4th dose of IP. 

Clinical Case

A 60 year old male with a history of metastatic squamous cell lung carcinoma and prior history of hypothyroidism who was enrolled in an investigational cancer immunotherapy trial with adjuvant IP presented to the hospital with three weeks of fever, fatigue, poor appetite, weight loss, and nausea since his last treatment. On presentation to the Emergency Department, his initial vitals signs were significant for a temperature of 38.2 degrees C, heart rate of 121, and blood pressure of 77/55 mmHg. Physical exam was notable for moist skin and tachycardia. Initial laboratory studies showed ACTH level of 4.2 pg/ml (6-59), an 8am cortisol level of 4.5 ug/dl (8-25). A cortisol one hour after cosyntropin stimulation was 4.0 ug/dl. TSH 2.45 mcIU/ml (0.3-4.7) free T4 1.5 ng/dl (0.8-1.6), total testosterone 359 ng/dl and normal electrolytes. MRI showed a diffusely enlarged pituitary gland consistent with hypophysitis. Adrenal insufficiency secondary to AIH induced by IP was suspected. He was started on stress doses of hydrocortisone and showed a rapid clinical response. At two months follow up he remained on steroids and did not show signs of pituitary function recovery. 

Conclusion

This case illustrates the potential for secondary adrenal insufficiency caused by AIH with the use of IP. The mechanism of AIH induced by IP is heightened autoimmunity which leads to the endocrinopathies. The clinical presentation of hypophysitis is often non-specific and may overlap with cancer-related constitutional symptoms, and adrenal insufficiency may not immediately be recognized but may be life threatening. Current literature recommends high dose steroids for IP induced irAes, tapered down to replacement doses over 1 month. Measurements of pituitary autoantigens, which are presently not clinically available, may improve our ability to diagnose hypophysitis 1. Validating predictive factors of autoimmune toxicity are urgently needed. This case emphasizes the need for early recognition of secondary adrenal insufficiency with the use of IP.

 

Nothing to Disclose: DC, AMR, SB